Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 11, NWS Newport/Morehead City, NC

May 13, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at May 13, 2017, 10:29 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 13, 2017, 10:29 AM EDT (14:29 UTC)
Expired
May 13, 2017, 8:00 PM EDT
In force
10 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

207 
WHUS42 KMHX 131429
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1029 AM EDT SAT MAY 13 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE HATTERAS TODAY...

.STRONG LONG PERIOD SWELL WILL LEAD TO A HIGH THREAT OF RIP
CURRENTS FOR THE BEACHES FROM CAPE HATTERAS TO DUCK TODAY.

NCZ103-132230-
/O.NEW.KMHX.BH.S.0011.170513T1429Z-170514T0000Z/
OUTER BANKS DARE-
1029 AM EDT SAT MAY 13 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT UNTIL 8 PM EDT THIS
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES FROM CAPE HATTERAS TO DUCK.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR BETWEEN 3 AND 4 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 13, 7:02 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 13, 7:02 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
702 AM EDT Sat May 13 2017

.SYNOPSIS...
A cold front will pass through from the west today. A weak and
dry cold front will move through from the north Sunday night.
High pressure will cross the area from the west Tuesday then
move off into the western Atlantic for the rest of the week.

&&

.NEAR TERM /TODAY/...
As of 7 AM Sat...No changes with morning update. Still only
expecting sct showers with iso thunder, best coverage across
southern zones today.

Previous discussion...As of 3 AM Sat...Sfc cold front analyzed
on reg radar moving through the coastal plains counties. A warm
front along the OBX has spurred heavy showers and thunderstorms
through the overnight though these are moving further offshore
now as winds turn westerly. For today, sfc cold front will have
moved offshore this morning, however 850mb front lingers behind
and thus elevated instability will be sufficient for some
embedded thunderstorms through the day southeast half of the FA.
Activity appears to be more sct in nature and thus have sct
mention of showers today. Highs range 70-75, coolest north and
warmest south.

&&

.SHORT TERM /TONIGHT/...
As of 3 AM Sat...Tranquil conditions tonight as dry air surgest
into the region behind developing noreaster off the Mid
Atlantic coast, with mainly clear skies and light NW winds. Lows
near climo in the low/mid 50s mainland to upr 50s beaches.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 300 AM SAT...Dry and warm thru the extended period.

Sunday through Tuesday...Low pres will cont to lift well NE of
region Sunday as high pres crosses to the S. Expect plenty of
sun with highs lower 80s inland to 70s cst. A weak and dry cold
front will cross Sunday night then dissipate to the S Mon.
Limited moisture with front and not expecting much in the way of
clouds with it. Little if any CAA behind front and with lots
of sun will see high reach lower 80s again inland to 70s cst
Mon. High pres will approach from the W Mon night and cross the
region Tue. Will cont to have mclr skies with atms remaining
dry. Lows Mon night will range from upr 50s cooler inland spots
to 60s cst. Thicknesses start to increase Tue and will see
above normal highs ranging from mid/upr 80s inland to 70s
beaches.

Wed through Fri...A large area of high pressure off the
southeast coast (Bermuda high) and a 500 mb ridge will be the
main features of interest through the period. With this type of
pattern we can't totally rule out an isolated shower or storm
along the sea breeze but atms looks rather dry overall so will
cont with no pops. With a 588 DM ridge building overhead by
mid week then sliding off the cst late week will see highs
around 90 inland to upr 70s/low 80s most beaches.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through tonight/
As of 7 AM Sat...Mainly IFR/LIFR this morning with improving
conditions through the day as NW winds bring drier air into E
NC. Skies will become mostly SKC tonight with light NW breezes.

Long Term /Sunday through Wed/...
As of 300 AM Sat...High confidence in VFR through next week
with mclr skies and no precip expected.

&&

.MARINE...
Short Term /through Tonight/
As of 7 AM Sat...Gusting S winds for the ctrl waters producing
6+ ft waves early this morning. Seas will slowly subside for the
waters through the day though pick back up tonight as NW winds
increase as low pres strengthens off the Mid Atlantic coast.
Have extended SCA for nrn waters through Sunday early afternoon.

Long Term /Sunday through Wed/...
As of 300 AM Sat...Deepening low pres will cont to lift well NE
of region Sunday with high pres sliding S late. NNW winds 10 to
20 kts early will become W 10 to 15 kts in the aftn. Seas of 4
to 6 ft early Sunday will subside to 3 to 5 ft...highest outer
central and srn wtrs. A weak cold front will cross Sun night
with winds becoming NW around 15 kts behind front later Sun
night and early Mon...then becoming light Mon aftn as the front
dissipates to the S. Seas of 3 to 5 ft early Mon will subside to
2 to 4 ft late. Good boating cond Tue and Wed with high pres
becoming established offshore. Winds will be light Tue as the
high slides off the cst then expect SSW winds 10 to 15 kts Wed.
Seas mainly 1 to 3 ft Tue and Wed...may see some 4 footers
outer central wtrs late Wed.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 PM EDT Sunday for AMZ150-152-154.

&&

SYNOPSIS...TL
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...RF/EH
AVIATION...RF/TL
MARINE...RF/TL
Hazardous weather outlook, May 13, 4:05 AM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
405 AM EDT Sat May 13 2017

NCZ029-044>047-079>081-090>095-098-104-140815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Hyde-
405 AM EDT Sat May 13 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-140815-
Outer Banks Dare-
405 AM EDT Sat May 13 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 13, 6:34 AM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
634 AM EDT SAT MAY 13 2017

NCZ103-104-131115-
Outer Banks Hyde-Outer Banks Dare-
634 AM EDT SAT MAY 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL OUTER
BANKS DARE AND NORTHEASTERN OUTER BANKS HYDE COUNTIES...

At 633 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles east of Gull Rock to 6 miles
south of Hatteras Ferry Terminal. Movement was northeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Hatteras Ferry Terminal.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3508 7556 3503 7576 3549 7594
TIME...MOT...LOC 1033Z 247DEG 27KT 3545 7587 3512 7574

5
Special weather statement, May 13, 6:48 AM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
648 AM EDT SAT MAY 13 2017

NCZ047-103-131130-
Western Dare-Outer Banks Dare-
648 AM EDT SAT MAY 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MAINLAND
DARE AND OUTER BANKS DARE COUNTIES...

At 648 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles west of Salvo to near Avon.
Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Salvo, Avon, Waves, Rodanthe, Buxton, Hatteras Island Fishing Pier
and Avon Pier.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3594 7537 3550 7500 3525 7559 3558 7587
TIME...MOT...LOC 1048Z 235DEG 30KT 3555 7578 3534 7560

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:34 PM EDTSpecial Marine WarningMHX56 min
May 12, 11:34 PM EDTSpecial Marine WarningMHX56 min
May 12, 11:47 PM EDTSpecial Weather StatementMHXDare58 min
May 13, 12:57 AM EDTSpecial Weather StatementMHXDare48 min
May 13, 1:40 AM EDTSpecial Marine WarningMHX65 min
May 13, 3:37 AM EDTSpecial Marine WarningMHX38 min
May 13, 4:15 AM EDTSpecial Marine WarningMHX60 min
May 13, 6:34 AM EDTSpecial Weather StatementMHXDare41 min
May 13, 6:48 AM EDTSpecial Weather StatementMHXDare42 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.